Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 191, NWS Blacksburg, VA

July 1, 20125 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2012, 11:55 AM EDT for 5 counties in Virginia. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 11:55 AM EDT (15:55 UTC)
Expired
Jul 1, 2012, 12:47 PM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Carroll County, VA, Floyd County, VA, Patrick County, VA, Pulaski County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 12:00 PM EDTTSTM WND DMG6 Wnw Hillsville, VA4 TREES FELL ON 3 CARS.
Jul 1, 12:07 PM EDTFUNNEL CLOUDSsw Laurel Fork, VAPUBLIC REPORT TO 911 OF A FUNNEL CLOUD IN LAUREL FORK.
Jul 1, 12:11 PM EDTHAIL 1.755 E Ararat, VAMETAL SHINGLES OFF OF BARN ALONG WITH TRESS AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 9:44 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS51 KRNK 011555
SVRRNK
VAC035-063-141-155-197-011700-
/O.NEW.KRNK.SV.W.0191.120701T1555Z-120701T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
  EASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
  CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 100 PM EDT.

* AT 1154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  HILLSVILLE...AND MOVING SOUTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HILLSVILLE...
  GLADESBORO...
  GROUNDHOG MOUNTAIN...
  ARARAT...
  STUART...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT SUNDAY
AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3659 8077 3680 8093 3691 8085 3698 8052
      3696 8021 3692 8019 3687 8023 3686 8017
      3657 8005 3655 8005 3654 8022
TIME...MOT...LOC 1555Z 300DEG 46KT 3676 8075

$$

JH
3 follow-up statements
224 
WWUS51 KRNK 011617
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1217 PM EDT SUN JUL 1 2012

VAC155-197-011628-
/O.CAN.KRNK.SV.W.0191.000000T0000Z-120701T1700Z/
PULASKI VA-WYTHE VA-
1217 PM EDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PULASKI AND
EASTERN WYTHE COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT SUNDAY
AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3661 8070 3676 8072 3688 8065 3698 8052
      3696 8021 3692 8019 3687 8023 3686 8017
      3655 8005 3654 8024
TIME...MOT...LOC 1618Z 300DEG 46KT 3667 8047

$$

VAC035-063-141-011700-
/O.CON.KRNK.SV.W.0191.000000T0000Z-120701T1700Z/
PATRICK VA-FLOYD VA-CARROLL VA-
1217 PM EDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR PATRICK...SOUTHERN FLOYD AND EASTERN CARROLL COUNTIES...

AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR LAUREL FORK...OR 6 MILES NORTH OF ARARAT...MOVING
SOUTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  GROUNDHOG MOUNTAIN...
  STUART...
  CRITZ...
  PENNS STORE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT SUNDAY
AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3661 8070 3676 8072 3688 8065 3698 8052
      3696 8021 3692 8019 3687 8023 3686 8017
      3655 8005 3654 8024
TIME...MOT...LOC 1618Z 300DEG 46KT 3667 8047

$$

JH
261 
WWUS51 KRNK 011632
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 PM EDT SUN JUL 1 2012

VAC035-011643-
/O.CAN.KRNK.SV.W.0191.000000T0000Z-120701T1700Z/
CARROLL VA-
1232 PM EDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARROLL COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT SUNDAY
AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3660 8052 3666 8050 3668 8046 3670 8045
      3672 8048 3686 8048 3698 8052 3696 8021
      3692 8019 3687 8023 3686 8017 3655 8005
      3654 8025
TIME...MOT...LOC 1633Z 300DEG 46KT 3658 8031

$$

VAC063-141-011700-
/O.CON.KRNK.SV.W.0191.000000T0000Z-120701T1700Z/
PATRICK VA-FLOYD VA-
1232 PM EDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR PATRICK AND CENTRAL FLOYD COUNTIES...

AT 1228 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR STUART...MOVING SOUTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  STUART...
  CRITZ...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT SUNDAY
AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3660 8052 3666 8050 3668 8046 3670 8045
      3672 8048 3686 8048 3698 8052 3696 8021
      3692 8019 3687 8023 3686 8017 3655 8005
      3654 8025
TIME...MOT...LOC 1633Z 300DEG 46KT 3658 8031

$$

JH
989 
WWUS51 KRNK 011647
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT SUN JUL 1 2012

VAC063-141-011657-
/O.CAN.KRNK.SV.W.0191.000000T0000Z-120701T1700Z/
PATRICK VA-FLOYD VA-
1247 PM EDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR PATRICK AND CENTRAL FLOYD
COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT SUNDAY
AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3660 8052 3666 8050 3668 8046 3670 8045
      3672 8048 3686 8048 3698 8052 3696 8021
      3692 8019 3687 8023 3686 8017 3655 8005
      3654 8025
TIME...MOT...LOC 1647Z 300DEG 46KT 3649 8012

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:00 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 1, 10:00 AM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 AM EDT SUN JUL 1 2012

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT...RESPONSIBLE FOR THE ONGOING HEAT
WAVE...WILL VERY SLOWLY WEAKEN AND SHIFT SLIGHTLY FURTHER SOUTH
THROUGH THE FIRST HALF OF THE WORK WEEK. A SERIES OF UPPER-LEVEL
DISTURBANCES WILL TRACK FROM NORTHWEST TO SOUTHEAST ACROSS THE
FORECAST AREA THROUGH WEDNESDAY...WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS AS A RESULT. TEMPERATURES WILL REMAIN
WELL ABOVE NORMAL FOR THE NEXT SEVERAL DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 945 AM EDT SUNDAY...

SEVERE THUNDERSTORM WATCH 441 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON.

UPDATED GRIDS FOR WATCH AND INCREASED POPS THIS MORNING. TSTM
COMPLEX TO OUR WEST ACROSS NE KY THIS MORNING WILL MOVE SOUTHEAST
INTO OUR CWA THIS MORNING INTO THIS AFTERNOON. ADDED THE MENTION
OF GUSTY WINDS AND HAIL TO ZFP WORDING. ISC GRIDS...HWO AND ZFP
ARE ALREADY OUT. MORE UPDATES AS DAY PROGRESSES.

AS OF 420 AM EDT SUNDAY...

CONCERNS TODAY REVOLVE AROUND HEAT AND CONVECTION ONCE AGAIN.
STRONG UPPER RIDGE...594 DM...RESPONSIBLE FOR THE ALL TIME RECORD
HEAT ACROSS THE SOUTHERN APPALACHIANS AND SOUTHEAST
STATES...CONTINUES TO SAG EVER SO SLOWLY SOUTH. THE 00Z MODEL RUNS
SHOWED THE CENTER OF THE HIGH NEAR SAV. HOWEVER...THE HIGH WILL
MEANDER ABOUT GA FOR ANOTHER 36-48 HOURS...BEFORE WEAKENING
FURTHER AND BECOME SOMEWHAT RE-ESTABLISHED IN A WEAKER STATE
ACROSS THE MIDWEST. THIS WILL ALLOW DEEPER NW FLOW FROM AN UPPER
TROUGH IN THE CANADIAN MARITIMES TO IMPINGE ON THE AREA. THIS WILL
IN TURN RESULT IN TWO EFFECTS...A VERY SLIGHT COOLING...AND A
CONTINUED CHANCE OF NW FLOW CONVECTION. FOR TODAY...THERE APPEARS
TO BE A FAVORED BAND FOR CONVECTION ADVERTISED BY MOST MODELS
EXTENDING FROM CENTRAL IL...SOUTHERN IN...NORTHERN KY...CENTRAL
WV...CENTRAL/SW VA TO SE VA. HENCE...MOST OF OUR CWA SHOULD SEE AT
LEAST SCATTERED CONVECTION TODAY. THE MOST FAVORED AREA FOR
CONVECTION SHOULD BE ACROSS SW VA...GENERALLY WEST OF I-77...SE
WV UPSLOPE AREAS...AND THE MOUNTAINS OF NW NC. SEVERAL OF THE
MODELS...MOST NOTABLY THE WRF...INDICATE CONVECTION IN AN W-E BAND
THROUGH MORNING ACROSS SE WV/CENTRAL VA...FOCUSING HEAVILY ACROSS
FAR SW VA/NE TN/NW NC DURING THE AFTERNOON/EVENING. HENCE...HAVE
TAILORED POPS IN THAT DIRECTION. CONVECTION WILL DIMINISH WITH THE
LOSS OF DAYTIME HEATING.

FOR TEMPS...850 TEMPS IN GENERAL DROP ONLY 1-2C THROUGH MON...SO
ANY COOLING WILL BE VERY MINIMAL. BEST COOLING EFFECT WILL BE
FROM CONVECTIVE DEBRIS CLOUDS THROUGH THE FIRST HALF OF THE DAY
AND CONVECTION DURING THE AFTERNOON. MAV/MET GIVING 103/100,
RESPECTIVELY...FOR ROA AGAIN TODAY. THIS WILL BE THE THIRD
CONSECUTIVE DAY OF 100+ FOR ROA. THE LAST TIME THERE WERE THREE OR
MORE 100+ DAYS AT ROA WAS AUGUST 1983. MIN TEMPS WILL ALSO REMAIN
WELL ABOVE NORMAL...AND WITH SLIGHTLY INCREASED DEWPOINTS...MOST
AREAS WILL REMAIN AOA 70 AGAIN MON MORNING...WITH MOUNTAIN VALLEYS
AND ELEVATIONS ABOVE 3000 FT IN THE MID 60S.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 345 AM EDT SUNDAY...

NOT MUCH CHANGE IN THE FORECAST THINKING FOR THE EARLY HALF OF THE
WORKWEEK AS AN UPPER LEVEL RIDGE WILL CONTINUE TO EXTEND FROM THE
CENTRAL PLAINS INTO THE SOUTHEASTERN STATES...ALTHOUGH THE RIDGE IS
EXPECTED TO WEAKEN SOMEWHAT ACROSS OUR AREA BY WEDNESDAY NIGHT.

ON MONDAY...WILL EXPECT ANOTHER ROUND OF VERY WARM TEMPERATURES...
HOWEVER CLOUD COVER WILL BE A LITTLE MORE WIDESPREAD ACROSS THE AREA
AS A WEAK COLD FRONT SINKS SOUTHWARD FROM THE GREAT LAKES REGION.
THIS CLOUD COVER WILL HELP KNOCK A FEW DEGREES OFF THE HIGHS WE
EXPERIENCED THIS WEEKEND...BUT STILL EXPECT MONDAY HIGHS TO RANGE
FROM THE UPPER 80S AND LOW 90S ACROSS THE MOUNTAINS...TO THE UPPER
90S ACROSS THE PIEDMONTS. ALSO...MODELS ARE HINTING AT THE
POSSIBILITY OF A THUNDERSTORM SYSTEM DEVELOPING IN THE CENTRAL OHIO
RIVER VALLEY ON MONDAY AFTERNOON...AND THEN CROSSING WEST VIRGINIA
INTO OUR FORECAST AREA DURING THE EVENING. NOT HIGHLY CONFIDENT IN
THIS SCENARIO AT THIS POINT...BUT IF IT DOES COME TO PASS...THE VERY
WARM TEMPERATURES ACROSS OUR AREA WILL HAVE THE ATMOSPHERE PRIMED
FOR ANOTHER SEVERE WEATHER OUTBREAK. THIS IS SOMETHING WE WILL WATCH
CLOSELY TODAY AND MONDAY.

FOR TUESDAY AND WEDNESDAY...THE WEATHER PATTERN TRANSITIONS SOMEWHAT
AS THE FRONT LIFT BACK TO THE NORTH AS A WARM FRONT...AND A TROUGH
DEVELOPS ALONG THE EASTERN FACE OF THE APPALACHIANS. SHOWERS AND
THUNDERSTORMS BOTH OF THESE DAYS ARE EXPECTED TO BE MORE DIURNALLY
DRIVEN...DEVELOPING ACROSS THE MOUNTAINS DURING THE AFTERNOON AND
SPREADING EASTWARD...BEFORE FADING AWAY DURING THE LATE EVENING ONCE
DAYTIME HEATING HAS ENDED. AFTERNOON TEMPERATURES WILL STILL BE
QUITE WARM...RANGING FROM THE UPPER 80S AND LOWER 90S ACROSS THE
MOUNTAINS...TO THE UPPER 90S ACROSS THE PIEDMONTS.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 345 AM EDT SUNDAY...

SHOWERS AND THUNDERSTORMS WILL STAY IN THE FORECAST THROUGH THE END
OF THE COMING WORKWEEK AS A COLD FRONT DRIFTS SLOWLY SOUTHWARD
ACROSS THE OHIO RIVER VALLEY ON THURSDAY...AND EVENTUALLY THROUGH
OUR AREA ON FRIDAY AND FRIDAY NIGHT. BY THE TIME THE FRONT MAKES IT
THROUGH OUR AREA...IT APPEARS THAT IT WILL BE WEAKENED TO THE POINT
WHERE THERE IS NOT MUCH DIFFERENCE IN TEMPERATURES ON EITHER SIDE OF
THE BOUNDARY...AND WE CAN STILL EXPECT MID TO UPPER 80S ACROSS MOST
OF THE MOUNTAINS...AND LOWER 90S ACROSS THE PIEDMONTS FOR FRIDAY AND
SATURDAY HIGHS. WEAK HIGH PRESSURE DOES BUILD INTO OUR AREA BEHIND
THE FRONT HOWEVER...AND WE CAN EXPECT LOWER RAIN CHANCES FOR FRIDAY
NIGHT AND SATURDAY.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
AS OF 745 AM EDT SUNDAY...

MAIN CONCERN FOR THE TAF SITES AGAIN TODAY WILL BE AFTERNOON/EVENING
TSRA. MESOSCALE AND SYNOPTIC SCALE MODELS ARE IN GOOD AGREEMENT THAT
MAIN AREA FOR DEVELOPMENT TODAY WILL BE ALONG-SW OF A LINE FROM
LWB-ROA-DAN...WITH THE BEST THREAT FOR CONVECTION TOWARD TRI...JUST
SW OF THE RNK FORECAST AREA. HOWEVER...WITH EXTREME INSTABILITY IN
PLACE FROM EXCESSIVE HEAT...SLIGHTLY INCREASED MOISTURE...AND SUBTLE
NW FLOW SHORT WAVES...CANNOT RULE OUT CONVECTION DEVELOPING AT ANY
SITE...ESPECIALLY WITH RESIDUAL OUTFLOW BOUNDARIES FROM LATE
NIGHT/EARLY MORNING ACTIVITY. THERE APPEARS INITIALLY TO BE A
FAVORED CONVECTION ZONE FROM CRW-LYH THAT WILL NEED TO BE WATCHED
FOR REDEVELOPMENT THIS MORNING AND EARLY AFTERNOON...BUT MAIN
CONCERN WILL BE REMNANT MCS...NOW LOCATED NEAR CVG...TRACKING SE
TOWARD THE RNK CWA...GENERALLY AFTER 18Z. OTHERWISE...EXPECT MOSTLY
VFR CONDITIONS. HAZE IS ON THE INCREASE...BUT STILL MOSTLY 6SM OR
BETTER EXPECTED. PATCHY FOG EARLY MON MORNING CANNOT BE RULED
OUT...BUT EXTENT AND DURATION WILL BE DETERMINED BY CONVECTIVE
COVERAGE LATE TODAY. AT THIS POINT...NOTHING WORSE THAN MVFR
EXPECTED. WINDS REMAINING MOSTLY NW...BUT AS USUAL RATHER CHAOTIC
AND LIGHT WEST OF THE ALLEGHANYS.

AS OF 200 AM EDT SUNDAY...
EXPECT MAINLY VFR CONDITIONS MONDAY MORNING THROUGH WEDNESDAY...
THOUGH WILL LIKELY SEE MORE AREAS OF MVFR/IFR VISIBILITY DUE TO
FOG EARLY EACH MORNING FROM MONDAY ONWARD...ESPECIALLY AT KLWB AND
KBLF. ALSO...EXPECT TO SEE AN UPTICK IN AFTERNOON CONVECTION AND
ASSOCIATED SUB-VFR CONDITIONS AS THE UPPER LEVEL HIGH PRESSURE
SYSTEM GRADUALLY WEAKENS AND DRIFTS WESTWARD TOWARD THE LOWER-MID
MS VALLEY. TERRAIN- INDUCED AFTERNOON CONVECTION CURRENTLY
ANTICIPATED MONDAY- WEDNESDAY.

&&

.CLIMATE...
RECORD HIGHS:
              SUNDAY/1ST          MONDAY/2ND
BLACKSBURG     92/1959              95/1954
BLUEFIELD      88/2005              87/2011
DANVILLE      100/1990             100/1954
LYNCHBURG      98/1970              99/1898
ROANOKE       100/1931             100/1954

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR VAZ043-044-058-059.
NC...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR NCZ004>006.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...NF
LONG TERM...NF
AVIATION...NF/WP
CLIMATE...
Hazardous weather outlook, Jul 1, 9:47 AM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 AM EDT SUN JUL 1 2012

VAZ018>020-023-024-034-035-045>047-WVZ043>045-021400-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-SUMMERS-MONROE-GREENBRIER-
947 AM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING. QUARTER-SIZED HAIL...DAMAGING
WIND GUSTS...AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL BE THE
MAIN THREATS.

IT WILL REMAIN HOT AS WELL OUTSIDE AND PRIOR TO AFTERNOON
THUNDERSTORMS...BUT HEAT INDICES ARE EXPECTED TO REMAIN BELOW 105
DEGREES IN THIS REGION TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ007-009>017-022-032-033-WVZ042-021400-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-
FRANKLIN-MERCER-
947 AM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 441 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IT WILL REMAIN HOT AS WELL OUTSIDE AND PRIOR TO AFTERNOON
THUNDERSTORMS...BUT HEAT INDICES ARE EXPECTED TO REMAIN BELOW 105
DEGREES IN THIS REGION TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS AFTERNOON.

NCZ004>006-VAZ043-044-021400-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-
947 AM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 441 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...
...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS AFTERNOON.

VAZ058-059-021400-
HALIFAX-CHARLOTTE-
947 AM EDT SUN JUL 1 2012

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE
THIS AFTERNOON AND EARLY THIS EVENING. QUARTER-SIZED
HAIL...DAMAGING WIND GUSTS...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 11:26 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1126 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     HUNGRY MOTHER STATE PAR 36.88N 81.53W
07/01/2012                   SMYTH              VA   PUBLIC

            SEVERAL LARGE TREES DOWN BLOCKING THE ROAD.

&&

JVC
Local storm report, Jul 1, 11:31 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     TSTM WND DMG     MARION                  36.83N 81.50W
07/01/2012                   SMYTH              VA   PUBLIC

            LARGE TREES DOWN ACROSS ROAD

&&

JVC
Local storm report, Jul 1, 11:36 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     TSTM WND GST     MARION WYTHEVILLE       36.90N 81.35W
07/01/2012  M59 MPH          SMYTH              VA   ASOS

&&

JVC
Local storm report, Jul 1, 11:41 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     TSTM WND GST     MARION WYTHEVILLE       36.90N 81.35W
07/01/2012  M68.00 MPH       SMYTH              VA   ASOS

&&

JVC
Local storm report, Jul 1, 11:51 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND GST     FRIES                   36.72N 80.97W
07/01/2012  M60 MPH          CARROLL            VA   TRAINED SPOTTER

&&

JVC
Local storm report, Jul 1, 11:54 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1154 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HAIL             2 ENE IVANHOE           36.85N 80.91W
07/01/2012  M1.00 INCH       WYTHE              VA   TRAINED SPOTTER

&&

JVC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:04 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick32 min
Jun 30, 8:05 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell, Wythe40 min
Jun 30, 8:14 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick46 min
Jun 30, 8:17 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick43 min
Jun 30, 8:25 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski, Wythe50 min
Jun 30, 8:38 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick22 min
Jun 30, 8:43 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Pulaski, Wythe47 min
Jun 30, 8:47 PM EDTSpecial Weather StatementRNKFranklin58 min
Jun 30, 8:59 PM EDTSevere Thunderstorm WarningRNKPatrick46 min
Jun 30, 9:02 PM EDTSevere Thunderstorm WarningRNKHenry23 min
Jun 30, 9:05 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania, Roanoke40 min
Jun 30, 9:31 PM EDTSpecial Weather StatementRNKCarroll29 min
Jun 30, 9:41 PM EDTSevere Thunderstorm WarningRNKPatrick64 min
Jun 30, 9:50 PM EDTAreal Flood AdvisoryRNKPatrick3 hr
Jun 30, 10:40 PM EDTSpecial Weather StatementRNKSmyth, Wythe50 min
Jun 30, 10:51 PM EDTSpecial Weather StatementRNKBath, Rockbridge, City of Buena Vista, City of Lexington39 min
Jun 30, 11:31 PM EDTSpecial Weather StatementRNKCarroll, City of Galax44 min
Jun 30, 11:50 PM EDTSpecial Weather StatementRNKFranklin55 min
Jul 1, 12:02 AM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania58 min
Jul 1, 12:29 AM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge, City of Buena Vista, City of Lexington51 min
Jul 1, 12:43 AM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania62 min
Jul 1, 12:51 AM EDTSpecial Weather StatementRNKPatrick39 min
Jul 1, 1:02 AM EDTSevere Thunderstorm WarningRNKCarroll, Patrick33 min
Jul 1, 1:52 AM EDTSpecial Weather StatementRNKHalifax53 min
Jul 1, 1:55 AM EDTSpecial Weather StatementRNKCharlotte65 min
Jul 1, 2:34 AM EDTSpecial Weather StatementRNKCharlotte26 min
Jul 1, 9:56 AM EDTSpecial Weather StatementRNKSmyth, Tazewell64 min
Jul 1, 10:10 AM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell65 min
Jul 1, 10:56 AM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Tazewell, Wythe50 min
Jul 1, 11:20 AM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Patrick, Pulaski, Wythe and 1 more55 min
Jul 1, 11:38 AM EDTSevere Thunderstorm WarningRNKCarroll, Grayson52 min
Jul 1, 12:26 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick, City of Martinsville45 min
Jul 1, 12:53 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville52 min
Jul 1, 1:16 PM EDTSpecial Weather StatementRNKPittsylvania59 min
Jul 1, 1:22 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania36 min
Jul 1, 1:45 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax60 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.